Florida, 2005

Storm Surge in Florida, September 7, 2005

September 7, 2005 · NWS JAX · 1 event in 1 county or zone

Emergency management reported water was one inch from the top of a canal wall in NE Palm Coast due to strong onshore flow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Emergency management reported water was one inch from the top of a canal wall in NE Palm Coast due to strong onshore flow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 7, 1:40 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 7, 1:40 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
240 PM EDT WED SEP 7 2005

.SYNOPSIS...TS OPHELIA CONTINUES TO SPIN OFF THE CENTRAL FL COAST.
ALOFT...TROF HAS WEAKENED AND RETROGRADED TO THE MS VALLEY. SMALL
HIGH PRESENTLY CENTERED OVER THE EXTREME NE GOMEX. THIS HIGH...
COMBINED WITH THE TIGHTENING CIRCULATION WITH OPHELIA...HAS ALLOWED
FLOW TO BECOME MORE N IN THE LOW AND MID LEVELS. AS A RESULT...
PRECIP FIELD ASSOCIATED WITH THE INTERACTION OF OPHELIA AND THE SFC
RIDGE TO THE N HAS SHIFTED MORE OFFSHORE.

.SHORT TERM...UNCERTAINTY ABOUNDS WITH THE PRECIP FIELD. SUFFICE IT
TO SAY THAT BEST CHANCES OF RAINFALL IN THE NEAR TERM WILL CONTINUE
TO BE ACROSS COASTAL AREAS. HAVE ADJUSTED PRECIP FIELD FARTHER
OFFSHORE TO GENERALLY MATCH LATEST GFS GUIDANCE WITH DIURNAL TWEAKS
OVER LAND. HAVE ALSO TRIED TO STAY CLOSE TO SURROUNDING OFFICE POP
GRIDS.

STILL APPEARS THAT CONTINUATION OF CURRENT FLOOD WATCH IS
WARRANTED...ALTHO HIGHEST RAIN TOTALS WILL LIKELY BE E OF THE
INTRACOASTAL IN THE NEAR TERM. HAVE ADJUSTED QPF GRIDS DOWNWARD VS
PREVIOUS PACKAGE...BUT STILL COULD EASILY SEE MORE CONVERGENCE
LINES TRAIN OVER PARTS OF THE NE FL COASTAL COUNTIES.

WILL EXTEND HIGH SURF ADVISORY FOR GA COAST THRU 12Z. MORE N FLOW
MAY ALLOW MAX BREAKERS TO DROP BELOW 7 FT...BUT ATTM IT IS TOO CLOSE
TO CALL AND THEY MAY JUMP RIGHT BACK UP IF THE PATH OF OPHELIA
CHANGES.

SUSTAINED WINDS ACROSS INLAND LOCATIONS HAVE BEEN A BIT LOWER TODAY
THAN TUE. HOWEVER...STILL APPEARS LAKE WIND ADVISORY IS VERIFYING...
SO WILL LET IT RIDE AND EVENING SHIFT CAN EVALUATE WHETHER IT NEEDS
TO BE EXTENDED FOR THE IMMEDIATE COAST AFTER 00Z.

.LONG TERM...DUE TO THE HIGH UNCERTAINTY...MADE FEW ADJUSTMENTS TO
EXTENDED GRIDS. OPERATIONAL GFS HINTS AT OPHELIA REMAINING FAR ENUF
OFFSHORE TO KEEP POPS LOW OVER MUCH OF THE AREA...BUT THERE IS HIGH
UNCERTAINTY EVEN AMONG THE ENSEMBLE MEMBERS WITH STANDARD
DEVIATIONS OF 10+ FOR WEEKEND POPS.

&&

.MARINE...WINDS OVER THE OFFSHORE WATERS STILL RUNNING 20 TO 25
KNOTS. THESE WINDS WILL CONTINUE THROUGH THE NIGHT AND GRADUALLY
INCREASE AS OPHELIA MOVES SLOWLY NORTH ALONG THE NHC FORECAST
TRACK. STRONGEST WINDS WILL BE OVER THE SOUTHEASTERN COASTAL WATERS
BY MORNING. FOLLOWED WESTERN NORTH ATLANTIC WAVE MODEL FOR SEAS
ALTHOUGH THESE WILL HAVE TO BE MONITORED CLOSELY AS OPHELIA
STRENGTHENS. HIGHEST FORECAST WAVE HEIGHTS CURRENTLY AT 13 FEET.
WITH STORM FORECAST TO STALL...WAVES WILL REMAIN QUITE HIGH FOR
EXTENDED PERIOD OF TIME. STILL LOTS OF UNCERTAINTY WITH THE FUTURE
TRACK OF OPHELIA WITH VERY WEAK STEERING CURRENTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  70  87  69  87 /  20  20  20  20
SSI  76  84  76  84 /  60  40  40  40
JAX  73  84  73  85 /  60  50  40  50
SGJ  78  83  79  84 /  70  60  60  60
GNV  72  86  71  87 /  30  40  30  50
OCF  73  86  72  88 /  40  40  30  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH UNTIL 8 PM THU FOR THE FOLLOWING ZONES:
     CLAY...DUVAL...FLAGLER...NASSAU...PUTNAM...AND ST JOHNS.

     LAKE WIND ADVISORY UNTIL 8 PM THIS EVENING FOR THE FOLLOWING
     ZONES:  CLAY...DUVAL...FLAGLER...NASSAU...PUTNAM...AND ST
     JOHNS.

GA...LAKE WIND ADVISORY UNTIL 8 PM THIS EVENING FOR THE FOLLOWING
     ZONES:  COASTAL CAMDEN...COASTAL GLYNN...INLAND CAMDEN...AND
     INLAND GLYNN.

     HIGH SURF ADVISORY THRU 8 AM THU FOR THE FOLLOWING ZONES:
     COASTAL CAMDEN...AND COASTAL GLYNN.

MARINE...SMALL CRAFT ADVISORY FOR THE FOLLOWING ZONES:
         ALTAMAHA SOUND GA TO FLAGLER BEACH FL OUT 60 NM.

&&

CARROLL/CAMP
Hazardous weather outlook, Sep 7, 8:50 AM EST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
950 AM EDT WED SEP 7 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-072200-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
950 AM EDT WED SEP 7 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...TROPICAL STORM WATCH IN EFFECT FROM FERNANDINA BEACH TO FLAGLER
BEACH...
...LAKE WIND ADVISORY FOR COASTAL COUNTIES OF NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA...
...HIGH SURF ADVISORY IN EFFECT FOR SOUTHEAST GEORGIA...
...FLOOD WATCH FOR COASTAL COUNTIES AS WELL AS CLAY AND PUTNAM
COUNTIES...

THE COMBINATION OF HIGH PRESSURE TO THE NORTH AND TROPICAL STORM
OPHELIA TO THE SOUTH HAS RESULTED IN A STRONG NORTHEAST FLOW ACROSS
THE AREA. DUE TO THE NORTHWEST MOVEMENT OF OPHELIA AND IT DEVELOPMENT
INTO A TROPICAL STORM...A TROPICAL STORM WATCH IS IN EFFECT FOR THE
NORTHEAST FLORIDA COAST. SUSTAINED WINDS OF 20 TO 30 MPH WITH HIGHER
GUSTS WILL CONTINUE ACROSS COASTAL COUNTIES TODAY. PLEASE REFER TO
THE LATEST HURRICANE LOCAL STATEMENT AND LAKE WIND ADVISORY FOR
FURTHER INFORMATION.

NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TODAY AND
TONIGHT AND MOVE RAPIDLY INLAND. THIS ACTIVITY WILL BE CAPABLE OF
PRODUCING WIND GUSTS OF UP TO 50 MPH AS WELL AS PERIODS OF VERY HEAVY
RAINFALL. SOME AREAS MAY BEGIN TO EXPERIENCE SOME TRAINING OF SHOWERS
ALLOWING THE SAME AREAS TO RECEIVE RAINFALL FOR AN EXTENDED PERIOD OF
TIME. MINOR LOCALIZED FLOODING WILL BE POSSIBLE IN THESE LOCATIONS.
REFER TO LATEST FLOOD STATEMENT FOR MORE DETAILS.

THIS STRONG NORTHEAST FLOW HAS RESULTED IN SMALL CRAFT ADVISORIES FOR
ALL COASTAL WATERS. SMALL CRAFT SHOULD REMAIN IN PORT.

THE INCREASED WIND AND SWELL ACTION WILL ALSO RESULT IN A HIGH RISK
OF RIP CURRENTS AT AREA BEACHES. SEE THE LATEST COASTAL FLOOD
STATEMENT FOR MORE INFORMATION ABOUT HIGH SURF OVER SOUTHEAST
GEORGIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

TROPICAL STORM OPHELIA IS FORECAST TO MOVE SLOWLY NORTH-NORTHWEST AND
GRADUALLY STRENGTHEN OVER THE NEXT FEW DAYS. IT IS TOO EARLY TO
SPECULATE ON DIRECT IMPACTS FOR THE NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA AREA.  WHAT IS CERTAIN IS THAT THE STRONG NORTHEAST WINDS
WILL CONTINUE THROUGH THURSDAY WITH A CONTINUATION OF HIGH SURF...
MODERATE BEACH EROSION...AND POSSIBLY MODERATE COASTAL STORM SURGE
FLOODING AND HEAVY RAINFALL. HEAVIEST RAINFALL IS LIKELY TO BE EAST
OF US 301 THROUGH THURSDAY.

DEPENDING UPON THE EXACT MOVEMENT AND FUTURE INTENSITY OF THE
STORM...TROPICAL STORM CONDITIONS ARE POSSIBLE OVER SOME PORTION OF
THE REGION ON THURSDAY AND FRIDAY. INTERESTS IN NORTHEAST FLORIDA AND
SOUTHEAST GEORGIA SHOULD MONITOR THE LATEST NATIONAL HURRICANE CENTER
FORECAST AND STATEMENTS FROM NATIONAL WEATHER SERVICE JACKSONVILLE ON
THE THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY NEED TO BE ACTIVATED LATER TODAY OR THURSDAY.
SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF FLOODING OR HIGH WINDS TO
THE NATIONAL WEATHER SERVICE AND LOCAL COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ARS/PC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Flagler

When
September 7, 3:10 PM EST
Where
Flagler forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
29.471, -81.293 (the zone’s center; the record gives no point)

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, September 2005The 2005 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470239.